Alert archive / Kansas / Flash Flood Warnings in 1998

Flash Flood Warning 20, NWS Wichita, KS

October 31, 1998Kingman County, Reno County, Sedgwick County, Kansas

NWS Wichita, KS issued this flash flood warning at Oct 31, 1998, 9:04 PM CST for Kingman County, Reno County, Sedgwick County, Kansas. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 31, 1998, 9:04 PM CST (03:04 UTC)
Expired
Nov 1, 1998, 6:00 AM CST
In force
9 hr
Issued by
NWS Wichita, KS
Area
Whole counties

Counties Kingman County, KS, Reno County, KS, Sedgwick County, KS

The radar

The Wichita radar (KICT), 41 km from the middle of the area, began a volume at 03:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.1 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1998-11-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1998-11-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
533 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 010305
FFWICT
KSC077-095-155-173-011200-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
904 PM CST SAT OCT 31 1998

THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS ISSUED A

* FLOOD WARNING FOR...
  HARPER COUNTY IN SOUTH CENTRAL KANSAS
  KINGMAN COUNTY IN SOUTH CENTRAL KANSAS
  RENO COUNTY IN SOUTH CENTRAL KANSAS
  SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 6 AM CST
 
* AT 855 PM CST...DOPPLER RADAR CONTINUED TO SHOW A LARGE AREA OF
  HEAVY RAIN MOVING NORTHEAST ACROSS THE WARNING AREA. OBSERVED AND
  ESTIMATED RAINFALL TOTALS OF 1.5 TO 2.5 INCHES HAVE OCCURRED SINCE
  EARLY AFTERNOON. THIS WOULD BRING STORM TOTAL RAINFALL TO BETWEEN
  5.5 AND 6.5 INCHES ACROSS MUCH OF THE AREA.

* SATELLITE AND RADAR TRENDS INDICATE THAT ADDITIONAL HEAVY
  RAINFALL IS LIKELY INTO THE EARLY MORNING HOURS OF SUNDAY.
  SEVERAL ROADS AND HIGHWAYS WERE ALREADY REPORTED UNDER WATER
  ACROSS THE WARNING AREA. LOCAL LAW ENFORCEMENT FROM ACROSS THE
  COUNTIES IN THE WARNED AREA DO NOT ADVISE TRAVEL UNLESS NECESSARY.

  SOME ROAD CLOSURES INCLUDE: IN SEDGWICK COUNTY...WEST STREET IN
  WICHITA BETWEEN DOUGLAS AND 13TH...2ND STREET BETWEEN SHERIDAN
  AND MT. CARMEL...AND U.S. 54 AT INTERSECTION OF 359TH STREET WEST.
  IN KINGMAN COUNTY...K-42 BETWEEN RAGO AND NORWICH. SEVERAL ROADS
  AND STREETS WERE ALSO UNDER WATER IN THE HUTCHINSON AREA AND
  ACROSS NORTHERN AND WESTERN HARPER COUNTY.

. THIS IS A DANGEROUS SITUATION! BE ESPECIALLY CAUTIOUS AT NIGHT
WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH
FLOODS. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS TO RISE. THIS WARNING REPLACES
THE PREVIOUS URBAN AND SMALL STREAM FLOOD ADVISORY WHICH WAS IN
EFFECT FOR SEDGWICK AND KINGMAN COUNTIES.

DARMOFAL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Oct 31, 3:03 PM CST, 6 hours 1 minute earlier.

Area forecast discussion, Oct 31, 3:03 PM CST, 6 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
303 PM CST SAT OCT 31 1998

THE RAIN WILL REMAIN THE MAIN FCST PROBLEM THIS AFTERNOON. LATEST
ANALYS HAS SURFACE BOUNDARY EVIDENT ACROSS OKLAHOMA EXTENDING FROM
LOW OVER WESTERN TEXAS AND HAS BEEN SHOWING SOME SIGNS OF NWD
MOVEMENT SINCE THIS MORNING.  OVERRUNNING PRECIPITATION CONTINUES TO
FALL OVER WESTERN THREE-QUARTERS OF THE CWA.

UPPER LOW OVER SOUTHWESTERN U.S. FCST TO MOVE NORTHEAST ALONG SFC
BOUNDARY AND BECOME NEARLY VERTICALLY STACKED THROUGH 48 HOURS.
THERE REMAINS ABUNDANT DEEP MOISTURE WITH THIS SYSTEM AND GOOD LIFT
AHEAD OF IT.  MODELS SHOWING SOME DIFFERENCES ON PLACEMENT OF SYSTEM
BY 48 HOURS HOWEVER THEY ARE NOT TOO BAD OVERALL WITH WITH ETA AND
NGM IN BETTER AGREEMENT.  WILL KEEP PRECIPITATION IN FORECAST INTO
MONDAY.  AS SYSTEM NEARS...MODELS SHOWING WELL-DEFINED WRAPAROUND
MOISTURE IN AREA OF ISENTROPIC LIFT ESPECIALLY OVER SOUTHERN HALF OF
CWA.

CURRENTLY HAVE FLASH FLOOD WATCH FOR PORTIONS OF CWA AND WILL EXTEND THIS
THROUGH TOMORROW.  PRECIPITATION AREA HAS BEEN CONFINED MAINLY TO
CENTRAL AND SOUTH CENTRAL ZONES BUT EXPECT THIS TO SPREAD EASTWARD
OVERNIGHT.  HOWEVER...WILL ISSUE FLOOD WATCH FOR SOUTHEAST ZONES
TOMORROW RIVERS THERE WILL BE MORE PRONE TO RISE.

EXPECT LITTLE RANGE IN TEMPERATURES AS CLOUDS AND PRECIPITATION
CONTINUE.  GENERALLY PREFER THE WARMER FWC NUMBERS.

IN THE EXTENDED...CURRENT SYSTEM TO EXIT REGION WITH NEXT
DISTURBANCE TO FOLLOW QUICKLY BEHIND.  BRIEF SHOT OF COOLER AIR TO
FILTER IN BEHIND WITH COOL TEMPS TO CONTINUE.

FCSTID = 16
ICT   47  51  46  55 / 100  90  80  50
HUT   47  50  45  55 / 100  90  80  50
EWK   46  50  45  54 / 100  90  80  50
EQA   47  50  46  54 / 100  90  80  50
WLD   48  52  47  57 / 100  90  80  50
RSL   43  46  41  50 / 100  90  70  50
GBD   44  47  42  51 / 100  90  70  50
SLN   45  47  44  53 / 100  90  70  50
MPR   45  47  44  53 / 100  90  70  50
CFV   52  56  51  56 /  90  90  90  70
CNU   51  55  50  55 /  90  90  90  70
K88   51  54  49  54 /  90  90  90  70

.ICT...FLASH FLOOD WATCH FOR TONIGHT AND SUNDAY FOR ZONES KSZ032>033...
KSZ047>053...KSZ067>069...KSZ082>083...KSZ091>093.
F
FLOOD WATCH TONIGHT AND SUNDAY FOR ZONES KSZ070>072...KSZ094>096...
KSZ098>100.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 31, 9:04 PM CSTFlash Flood WarningICTHarper9 hr
Nov 1, 12:10 PM CSTFlash Flood WarningICTButler, Cowley, Harper, Kingman, Sedgwick, Sumner6 hr
Nov 1, 12:10 PM CSTFlash Flood WarningICTMcPherson, Marion, Saline6 hr
Nov 1, 12:10 PM CSTFlash Flood WarningICTHarvey, Reno6 hr
Nov 1, 12:10 PM CSTFlash Flood WarningICTAllen, Neosho6 hr
Nov 1, 12:10 PM CSTFlash Flood WarningICTChautauqua, Elk, Labette, Montgomery6 hr
Nov 1, 12:10 PM CSTFlash Flood WarningICTChase, Greenwood6 hr
Nov 1, 5:35 PM CSTFlash Flood WarningICTAllen, Neosho6 hr
Nov 1, 5:35 PM CSTFlash Flood WarningICTMcPherson, Marion, Saline6 hr
Nov 1, 5:35 PM CSTFlash Flood WarningICTButler, Chautauqua, Cowley, Elk, Sedgwick, Sumner6 hr
Nov 1, 5:35 PM CSTFlash Flood WarningICTHarvey, Reno6 hr
Nov 1, 5:35 PM CSTFlash Flood WarningICTChase, Greenwood6 hr
Nov 1, 5:35 PM CSTFlash Flood WarningICTHarper, Kingman6 hr
Nov 1, 5:35 PM CSTFlash Flood WarningICTLabette, Montgomery6 hr

Nearby

Flash Flood Warnings in Kansas, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.